Journal of Symplectic Geometry

Volume 8 (2010)

Number 1

Simplicity of homeo(D2, ∂D2, Area) and fragmentation of symplectic diffeomorphisms

Pages: 73 – 93

DOI: http://dx.doi.org/10.4310/JSG.2010.v8.n1.a5

Author

Frédéric Le Roux

Abstract

In 1980, Albert Fathi asked whether the group of area-preserving homeomorphisms of the 2-disc that are the identity near the boundary is a simple group. In this paper, we show that the simplicity of this group is equivalent to the following fragmentation property in the group of compactly supported, area preserving diffeomorphisms of the plane: there exists a constant m such that every element supported on a disc D is the product of at most m elements supported on topological discs whose area are half the area of D.

Full Text (PDF format)